Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Delivered a baby, breastfeeding, had wine, tired, depressed. Blood tests done. Elevated liver enzymes. Is it because of vitamin D deficiency?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I just recently had a baby on march 3rd. I am exclusively breastfeeding. I do not smoke. I have had a glass or two of wine on 2 or 3 occasions with dinner however it is NOT a habit and is rare. I am 22 years old. 116lbs. Prepregnancy weight was 109 and gained 33lbs during pregnancy. My question is this...

I was feeling very tired, anxious, depressed, and just drained. I went to the doctor and they did a blood test. TSH result was i believe 1.4, vitamin D level was at 15, and they said my liver enzyme was very mildly elevated. They want to retest in a week and the doctor has started me on 1000 units of vit d3 two times daily. Could the mildly elevated liver enzyme be due to the vitamin d deficiency? I am extremely worried that something could be wrong with me as I think I have read too much online. Please explain to me your opinion on this so I can sleep tonight.

I am to my best knowledge otherwise healthy.

Any and all physical symptoms I have experienced are:

Exhaustion
Anxiety and Panic
Depression
Increase in Appetite
weight loss (2-4lbs in 2 weeks)
heart palpitations
migraine and headache
IBS (diarrhea, gas, bloating)
burning feeling in throat/tongue
insomnia
some nausea (usually in conjunction with panic)
chest pain
aches and pains
some dizziness
Posted Thu, 31 May 2012 in Liver and Gall Bladder
 
 
Answered by Dr. Jasvinder Singh 15 minutes later
Hello,
Thanks for posting your query.

Your symptoms are suggestive of two causes: Low vitamin D levels and anxiety attacks. Moreover your vitamin D levels are also low from your lab results. Mild elevation of liver enzymes should not be a concerning cause and is unlikely to cause these symptoms.

It can be due to obesity, Over-the-counter pain medications, including acetaminophen, viral infections and XXXXXXX (non alcoholic steatohepatitis). XXXXXXX (non alcoholic steatohepatitis/ fatty liver) is basically excess fat deposition in the liver along with inflammation. It is usually suspected when the liver enzymes, ALT & AST are raised in the blood and there are no reasons to explain this rise.
XXXXXXX most often occurs in people who are in their middle ages and are overweight/obese. These liver enzymes should come back to normal after regular exercise.

Regarding vitamin D levels, you need to take a XXXXXXX of vitamin D with milk or curd once a week for 8 weeks and then once a month. Each XXXXXXX contains 60,000 IU of vitamin D and should be taken under a doctor’s guidance.

Generalized anxiety disorder is common to occur after child birth while rearing a child. Although the commonly prescribed treatment is antianxiety medicines but since you are breast feeding, you can resort to cognitive behavior therapy also after consulting a psychiatrist. Also reduce your consumption of products that contain caffeine, such as coffee, tea, cola and chocolate.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
 
Follow-up: Delivered a baby, breastfeeding, had wine, tired, depressed. Blood tests done. Elevated liver enzymes. Is it because of vitamin D deficiency? 4 minutes later
I have read a great deal and had heard about the fatty liver but i am not overweight...in fact i have only about 6lbs to be back at my prepregnancy weight.

i was just wondering if the elevated liver enzyme (since it was so mild) could be a result of the low vitamin d?
 
 
Answered by Dr. Jasvinder Singh 11 hours later
Hello,

Thanks for writing back to me.

Elevated liver enzymes cannot happen because of vitamin D deficiency. It is most likely due to fatty liver. You need to cut down your calories by restricting the intake of carbohydrates and fried foods and doing some regular exercise like brisk walking for 45 minutes.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Delivered a baby, breastfeeding, had wine, tired, depressed. Blood tests done. Elevated liver enzymes. Is it because of vitamin D deficiency? 4 hours later
what about vitamin k deficiency? you need vit k to absorb vit d or vit d to absorb vit k right? i i am deficient in vit d then would k not suffer? hence affecting liver function?
 
 
Answered by Dr. Jasvinder Singh 5 hours later
Hello,

Thanks for writing back.

Vitamin K helps in the activation of vitamin D and absorption of calcium but it is not true vice versa. It is not essential that vitamin D deficiency causes vitamin K deficiency. Vitamin K is important for formation of clotting factors in the liver. It is true that vitamin K is related to liver well being but vitamin D has no effect on vitamin K.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor